Hypersensitivity reactions to chemotherapy agents in patients receiving chemoimmunotherapy with high-dose interleukin 2

G. R. Heywood, S. A. Rosenberg, J. S. Weber

Research output: Contribution to journalArticlepeer-review

Abstract

Background: Treatment with the immune system modulator interleukin 2 (IL-2) can result in a number of immunologic abnormalities ranging from suppression of delayed-type hypersensitivity responses and neutrophil activity to autoimmune thyroiditis and hypersensitivity reactions against iodine-containing radiographic contrast media. There are a number of published reports of chemoimmunotherapy using IL-2 in combination with various chemotherapeutic agents to treat patients with certain cancers, but none have described hypersensitivity responses to the chemotherapeutic agents given. Purpose: In the early stages of an ongoing clinical trial of the efficacy of combination chemoimmunotherapy for the treatment of patients with metastatic melanoma, we discovered that a number of the patients experienced unexpected hypersensitivity reactions after receiving chemotherapy. We therefore decided to examine these hypersensitivity reactions in detail. Methods: During the period of March 1993 through February 1994, 31 patients with metastatic melanoma were treated either by chemotherapy (dacarbazine, cisplatin, and tamoxifen) or by chemoimmuno-therapy (the same drug regimen plus interferon alfa and high-dose IL-2). Twelve patients were treated in a non-randomized pilot study, with six receiving chemotherapy and six receiving chemoimmunotherapy. The six patients who received chemotherapy also received carmustine (BCNU). Nineteen subsequent patients were treated in a prospective, randomized study to compare the two therapeutic approaches. In total, 15 of the 31 patients were treated by chemotherapy alone, and 16 were treated by combination chemoimmunotherapy. Overall, the patients in the two groups were balanced in terms of age, sex, and stage of disease. Results: Ten of 16 chemoimmunotherapy patients exhibited type I hypersensitivity reactions during chemotherapy administration, ranging from pruritis, erythema, and edema to hypotension with hemodynamic instability that required pressor therapy. None of the 15 patients on the chemotherapy regimen exhibited hypersensitivity reactions. All patients in the chemoimmunotherapy group gained weight and had elevated white blood cell and eosinophil counts during chemotherapy; these effects were more prominent in those with hypersensitivity reactions. Conclusions: Hypersensitivity reactions occurred within several hours after chemotherapy administration in patients who had previously received one to two cycles of high-dose IL-2, suggesting that prior IL-2 therapy sensitized patients to cisplatin or dacarbazine. This is the first report of IL-2-induced hypersensitivity to chemotherapy agents. [J Natl Cancer Inst 87: 915-922, 1995

Original languageEnglish (US)
Pages (from-to)915-922
Number of pages8
JournalJournal of the National Cancer Institute
Volume87
Issue number12
DOIs
StatePublished - Jun 21 1995

ASJC Scopus subject areas

  • Oncology
  • Cancer Research

Fingerprint Dive into the research topics of 'Hypersensitivity reactions to chemotherapy agents in patients receiving chemoimmunotherapy with high-dose interleukin 2'. Together they form a unique fingerprint.

Cite this